Alert archive / Georgia / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 12, NWS Columbia, SC

March 18, 2013Burke County, Georgia

NWS Columbia, SC issued this severe thunderstorm warning at Mar 18, 2013, 8:37 PM EDT for Burke County, Georgia. It was in force for 38 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 18, 2013, 8:37 PM EDT (00:37 UTC)
Expired
Mar 18, 2013, 9:15 PM EDT
In force
38 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

County Burke County, GA

The radar

The Charleston,SC radar (KCLX), 110 km from the middle of the area, began a volume at 00:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 18, 8:58 PM EDTTSTM WND DMG9 Se Vidette, GABURKE COUNTY SHERIFFS OFFICE REPORTED TREES DOWN AT BYNE SUNSHINE RD. AND ROSIER RD.
Mar 18, 9:00 PM EDTTSTM WND DMG1 N Vidette, GABURKE COUNTY DISPATCH REPORTED MULTIPLE TREES DOWN ON HIGHWAY 305 NEAR VIDETTE.
Mar 18, 9:01 PM EDTTORNADO10 N Herndon, GAAN EF1 TORNADO TOUCHED DOWN ABOUT 12 MILES SOUTHWEST OF WAYNESBORO TAKING DOWN TREES, SEVERELY DAMAGING FIELD IRRIGATION SYSTEMS, AND DESTROYING CATTLE BARNS AND HEAVY EQUIPMENT BUILDINGS AT SEVERAL LOCATIONS.
Mar 18, 9:06 PM EDTTSTM WND DMG5 Ssw Waynesboro, GABURKE COUNTY EMERGENCY MANAGER REPORTED NUMEROUS TREES DOWN NEAR HERNDON ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 18, 7:29 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 0.6 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2013-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 26 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2013-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 192 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
26 J/kg
Mixed-layer CIN
-282 J/kg
Mixed-layer LCL
737 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
192 m²/s²
0-3 km storm-relative helicity
279 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

829 
WUUS52 KCAE 190037
SVRCAE
GAC033-190115-
/O.NEW.KCAE.SV.W.0012.130319T0037Z-130319T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
837 PM EDT MON MAR 18 2013

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BURKE COUNTY IN EAST CENTRAL GEORGIA

* UNTIL 915 PM EDT

* AT 830 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 23
  MILES SOUTHWEST OF WAYNESBORO...AND MOVING NORTHEAST AT 25 MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE WAYNESBORO

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV TO RELAY
SEVERE WEATHER REPORTS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM EDT
TUESDAY MORNING FOR EAST CENTRAL GEORGIA.

&&

LAT...LON 3283 8232 3293 8228 3303 8229 3312 8229
      3323 8224 3326 8218 3325 8212 3323 8210
      3324 8206 3322 8184 3303 8159 3292 8194
      3291 8208 3286 8213 3282 8228
TIME...MOT...LOC 0036Z 235DEG 32KT 3293 8229

$$

TTH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 18, 8:18 PM EDT, 19 minutes earlier.

Area forecast discussion, Mar 18, 8:18 PM EDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
818 PM EDT MON MAR 18 2013

.SYNOPSIS...
A WEAK WARM FRONT ACROSS THE FORECAST AREA WILL CONTINUE MOVING
NORTHWARD OVERNIGHT AS A COLD FRONT WILL APPROACHES FROM THE WEST.
THIS WILL SPREAD SHOWERS AND A FEW THUNDERSTORMS ACROSS THE
REGION. THE COLD FRONT WILL MOVE THROUGH EARLY TUESDAY MORNING
WITH WEAK HIGH PRESSURE BUILDING IN THROUGH WEDNESDAY. A SERIES OF
LOW PRESSURE WAVES WILL PROVIDE A CHANCE OF PRECIPITATION FRIDAY
THROUGH SUNDAY.

&&

.NEAR TERM /THROUGH TUESDAY/...
TONIGHT...THE WEDGE ACROSS THE REGION IS EXPECTED TO BREAK UP
THIS EVENING AND A WARM FRONT WILL MOVE NORTHWARD. THE CSRA MAY
SEE SOME STRONG THUNDERSTORMS WITH DAMAGING WINDS AND LARGE HAIL.
A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR MOST OF THE CSRA
THROUGH 2 AM THIS MORNING. SHOWERS AND A FEW THUNDERSTORMS ARE
MOVING EAST INTO THE CAE CWA FROM THE WEST AND WILL CONTINUE
THROUGH ABOUT 1 OR 2 AM...THEN WEAKEN AND MOVE EASTWARD.

THE FRONT WILL MOVE THROUGH TUESDAY MORNING WITH JUST A CHANCE
OF SHOWERS. THEN...DRIER AIR WITH HIGH PRESSURE BUILDS OVER
THE REGION. HIGHS ARE IN THE LOWER 70S.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
THE MAIN FRONT WILL MOVE THROUGH TUESDAY MORNING. IT APPEARS
PRECIP WITH THE MAIN FRONT WILL BE LIMITED. THE BETTER COOL AIR
ADVECTION WILL NOT COMMENCE UNTIL LATE TUE/TUE NT...SO STILL
FAIRLY WARM MAX TEMPS EXPECTED TUE...COOLER WED. WEAK HIGH
PRESSURE BEHIND THE FRONT WILL BUILD IN THROUGH TUE NT. AN UPPER
LEVEL DISTURBANCE AND WEAK REINFORCING FRONT WILL MOVE THROUGH
WEDNESDAY...WITH SOME MID AND HIGH LEVEL CLOUDINESS POSSIBLE.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
HPC CONTINUES TO PREFER A BLEND OF OPERATIONAL ECMWF AND EC
ENSEMBLE MEAN. SOME DIFFERENCES REMAIN IN GFS AND ECMWF
SOLUTIONS...THOUGH BOTH ARE GENERALLY SIMILAR IN INDICATING CUTOFF
UPPER LOW OVER E CANADA...SHIFTING SLOWLY EAST ACROSS NEW
ENG/CANADIAN MARITIMES AND EVENTUALLY OFFSHORE...WITH A GENERALLY
ZONAL UPPER FLOW OVER THE SRN TIER OF STATES. WEAK SURFACE HIGH
PRESSURE BUILDS IN BEHIND THE WEAK FRONT WED NT/THU. IT APPEARS
THAT A SERIES OF UPPER DISTURBANCES WILL LEAD TO A SERIES OF
SURFACE WAVES THAT TRACK GENERALLY JUST TO OUR SOUTH FRIDAY
THROUGH SUNDAY. THERE ARE POSSIBILITIES OF WEDGINESS DEVELOPING
OVER OUR REGION. DUE TO UNCERTAINTY...WONT TRY TO GET TOO DETAILED
WITH SPECIFICS AT THIS POINT. BUT THERE APPEARS TO BE A PREMISE
FOR CHANCE POPS AND BELOW AVG TEMPS. ACCEPTED HPC GUIDANCE.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
RAPIDLY DETERIORATING CONDITIONS OVER THE NEXT COUPLE OF HOURS AS
A LINE OF SHOWERS AND THUNDERSTORMS MOVES INTO THE TAF SITES.

WARM FRONT CURRENTLY ACROSS THE AREA WILL CONTINUE MOVING
NORTHWARD OVERNIGHT AS A COLD FRONT MOVES IN FROM THE WEST.
SHOWERS AND THUNDERSTORMS HAVE MOVED ACROSS THE CENTRAL GULF
STATES AND WILL MOVE INTO AGS/DNL OVER THE NEXT HOUR OR SO...THEN
INTO CAE/CUB AND OGB. EXPECT THE BEST CHANCE OF THUNDER IN AGS/DNL
WHERE THE STORMS HAVE BEEN BETTER ORGANIZED...WITH THE STRONGEST
CELLS REMAINING JUST SOUTH OF AGS/DNL. CHANCE OF THUNDER WILL
DIMINISH BY 05Z WITH SHOWERS LINGERING THROUGH THE EARLY MORNING
HOURS. EXPECT MVFR CONDITIONS THROUGH MID MORNING WHEN THE COLD
FRONT WILL PUSH TOWARD THE COAST AND DRIER AIR WILL BEGIN MOVING
INTO THE AREA.

EXTENDED AVIATION OUTLOOK...NO SIGNIFICANT IMPACTS TO AVIATION
EXPECTED TUESDAY NIGHT THROUGH SATURDAY.

&&

.FIRE WEATHER...
SOME FIRE WEATHER CONCERNS FOR TUESDAY AS BREEZY CONDITIONS WILL BE
POSSIBLE AS AFTERNOON RH VALUES FALL TO 25 TO 30 PERCENT.
ADDING TO THE LOW CONFIDENCE WILL BE RAIN AMOUNT OVERNIGHT AND THE
RESULTING FUEL MOISTURE RECOVERY. WITH RED FLAG CRITERIA NOT BEING
REACHED TUESDAY AFTERNOON WILL NOT ISSUE A FIRE DANGER STATEMENT
AT THIS TIME.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Mar 18, 7:41 PM EDT, 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
741 PM EDT MON MAR 18 2013

GAZ040-SCZ015-016-018-020>022-025>031-035>038-041-192345-
LINCOLN-LANCASTER-CHESTERFIELD-MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-
EDGEFIELD-SALUDA-LEXINGTON-RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-
ORANGEBURG-CALHOUN-CLARENDON-BAMBERG-
741 PM EDT MON MAR 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

GAZ063>065-077-192345-
MCDUFFIE-COLUMBIA-RICHMOND-BURKE-
741 PM EDT MON MAR 18 2013

...SEVERE THUNDERSTORM WATCH 55 IN EFFECT UNTIL 2 AM EDT TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Mar 18, 6:46 PM EDT, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
646 PM EDT MON MAR 18 2013

SCZ015-016-022-029-031-038-191615-
LANCASTER-CHESTERFIELD-KERSHAW-LEE-SUMTER-CLARENDON-
INCLUDING THE CITIES OF...LANCASTER...ELGIN...CHERAW...PAGELAND...
CAMDEN...LUGOFF...BISHOPVILLE...SUMTER...MANNING...SUMMERTON
646 PM EDT MON MAR 18 2013

...INCREASED FIRE DANGER TUESDAY...

A COLD FRONT WILL MOVE THROUGH THE REGION EARLY TUESDAY MORNING.
SHOWERS AND POSSIBLY A FEW THUNDERSTORMS MAY ACCOMPANY THIS FRONT
AS WELL. HOWEVER...RAINFALL AMOUNTS ARE EXPECTED TO BE BELOW ONE
QUARTER OF AN INCH AROUND ONE TENTH OF AN INCH. THIS WILL DO
LITTLE TO ALLEVIATE THE DRY CONDITIONS WHICH HAVE PERSISTED OVER
THE PAST SEVERAL DAYS. IN ADDITION...NORTHWEST WINDS 10 TO 15 MPH
WILL DRY THE ATMOSPHERE OUT MORE AND WINDS MAY GUST UP TO 25 MPH
IN THE AFTERNOON. AFTERNOON RELATIVE HUMIDITIES MAY DROP AS LOW
AS 25 PERCENT. THIS WILL CREATE AN INCREASED DANGER IN BURNING
CONDITIONS ACROSS THE AREA. DUE TO RECENT FIRE ACTIVITY IN THE
AREA...ALLOCATIONS IN THE SOUTH CAROLINA FORESTRY COMMISSION
RESOURCES HAVE BEEN STRAINED AND INDIVIDUALS MAY WANT TO CONSIDER
BURNING AT A LATER DATE.
Special weather statement, Mar 18, 8:08 PM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
808 PM EDT MON MAR 18 2013

GAZ063>065-077-190100-
BURKE-COLUMBIA-MCDUFFIE-RICHMOND-
808 PM EDT MON MAR 18 2013

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF RICHMOND...
MCDUFFIE...BURKE AND COLUMBIA COUNTIES THROUGH 900 PM EDT...

AT 802 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM 13 MILES WEST OF
THOMSON TO 29 MILES SOUTHWEST OF THOMSON...MOVING EAST AT 25 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
EVANS...FORT GORDON...GROVETOWN...HARLEM...HEPHZIBAH AND THOMSON...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV TO RELAY
SEVERE WEATHER REPORTS. &&

LAT...LON 3359 8211 3293 8206 3292 8228 3308 8230
      3322 8224 3324 8225 3331 8234 3331 8239
      3334 8245 3334 8250 3335 8255 3341 8255
      3346 8260 3359 8264
TIME...MOT...LOC 0006Z 266DEG 26KT 3351 8269 3308 8267

WLR
Special weather statement, Mar 18, 8:26 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
826 PM EDT MON MAR 18 2013

GAZ040-SCZ018-025-026-190130-
EDGEFIELD-LINCOLN-MCCORMICK-SALUDA-
826 PM EDT MON MAR 18 2013

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LINCOLN...
EDGEFIELD...MCCORMICK AND SALUDA COUNTIES THROUGH 930 PM EDT...

AT 824 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...15 MILES WEST OF SALUDA...MOVING EAST AT 30
MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
JOHNSTON...MCCORMICK AND SALUDA...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV TO RELAY
SEVERE WEATHER REPORTS. &&

LAT...LON 3397 8259 3401 8260 3408 8253 3408 8247
      3406 8245 3407 8233 3398 8230 3402 8224
      3398 8219 3399 8205 3396 8202 3414 8187
      3417 8187 3418 8172 3380 8181 3378 8215
      3381 8244 3395 8264 3398 8265
TIME...MOT...LOC 0026Z 265DEG 34KT 3408 8200

WLR

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 8:08 PM EDTSpecial Weather StatementCAEColumbia, McDuffie52 min
Mar 18, 9:06 PM EDTTornado WarningCAEBurke39 min
Mar 18, 9:25 PM EDTSevere Thunderstorm WarningCAEBurke65 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.